MAUDE Adverse Event Report: ZIMMER BIOMET, INC. CONSTRAINED LINER 10 DEGREE OBLIQUE FACE 32 MM; PROSTHESIS, HIP

ZIMMER BIOMET, INC. CONSTRAINED LINER 10 DEGREE OBLIQUE FACE 32 MM; PROSTHESIS, HIP
Catalog Number 00615405032
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Joint Dislocation (2374); Osteopenia/ Osteoporosis (2651)
Date of Event 03/10/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported a patient underwent a left hip revision approximately three years and three months¿ post implantation due to a dislocation.The head, shell and liner were removed and replaced.Attempts have been made and no further information is available.
 
Additional Manufacturer Narrative
(b)(4).Multiple mdr reports were filed for this event, please see associated reports: 0009613350-2023-00205.D10: cat #:00877503202 / biolox⮠delta, ceramic femoral head, m, 㸠32/0, taper 12/14 / lot #: 2991000.Cat #: 00620005422 / shell porous with cluster holes 54 mm o.D./ lot: 62740870 unknown stem.G2: brazil.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch will be submitted.
 
Event or Problem Description
No additional event information to report at this time.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.Visual examination of the returned product identified liner was confirmed fractured at the rim.Nicks, gouges, and scratches were noted to the inner and outer spherical surfaces as well as the polar boss and anti rotation scallops.Screw holes were present in the liner spherical shape.Constraining ring was returned with liner.Ring shows nicks and gouges from use.No other damage was noted.Lot number confirmed.The device was sent to sem for further analysis: item returned is a conventional uhmwpe trilogy constrained liner.The liner has an apparent fracture of the poly rim which mates with the constraining ring; approximately 1/6 of the circumference of the rim is missing.No uhmwpe fragments from the rim nor the constraining ring itself were returned for examination.There is noticeable plastic deformation on the superior side of the uhmwpe rim that are possibly due to impingement; it is not clear whether the deformation would have occurred before or after the possible fracture and dislocation.There is also evidence of abrasions or gouging on the lateral side of the liner, including between the offset rim and the constraining rim, although it is also not clear at what point the damage occurred.There is also plastic deformation on the pole extension of the liner, which may possibly indicate misalignment between the liner and the acetabular shell.Conclusion: the fracture of the rim is potentially due to overloading, possibly exacerbated by misalignment between the liner and the acetabular shell leading to unsupported or under supported loading of the rim and subsequent fatigue failure.However, based on third party review, there is no evidence of impingement or misalignment of the implants from the provided xrays.Medical records were provided and reviewed by a health care professional.Review of the available records identified the following: on 10 march 2023, pt dislocated while sitting on the toilet and experienced pain; descended stairs while dislocated.Unable to reduce hip, scheduled for revision on 10 march 2023 but was delayed 1 day due to product.Had negative bacterial growth after 24 hours.Revision on 11 march 2023; removed shell, liner, ring, and head but no mention of explant of stem.Competitor product implanted; the shell was removed and a larger shell was implanted during the revision, leading to the bone loss noted in the legal documentation.Review of medical records also noted "dislocation of the left hip prosthesis due to failure of osteosynthesis material." however based on third party review, no lucency, radiolucency, or failure to osteointegrate was confirmed from the provided xrays.Radiographs were provided and reviewed by a health care professional.Review of the available records identified the following: overall size of the implant is appropriate.Left acetabular cup inclination angle: 45 degrees.Femoral head superior dislocation is seen on 3/10/23.No liner fracture seen.A constrained acetabular cup liner is seen.No contributing factors are definitely identified.It was reported that a closed reduction was attempted between the constrained liner and femoral head.Per the associated trilogy acetabular system constrained liner surgical technique, "closed reduction of this device is not possible.Although the constrained hip liner provides resistance to dislocation, it can dislocate if subjected to excessive loading.Once dislocated, additional surgery will be required to reduce the joint." therefore, attempted reduction would be considered use error.However, it is unknown if the attempted closed reduction caused or contributed to the damage noted on the returned product, or if the damage was present prior to the reduction.Therefore, a definitive root cause cannot be determined.The reported event is confirmed by the returned product and provided medical records.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No additional event information to report at this time.

Brand Name
CONSTRAINED LINER 10 DEGREE OBLIQUE FACE 32 MM
Common Device Name
PROSTHESIS, HIP
Manufacturer (Section D)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer (Section G)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key16972571
Report Number0001822565-2023-01340
Device Sequence Number12405938
Product Code KWZ
UDI-Device Identifier00889024117303
UDI-Public(01)00889024117303(17)231031(10)64100289
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K021826
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer,Health Professional,Distributor
Initial Reporter Occupation Physician Assistant
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2023
Device Catalogue Number00615405032
Device Lot Number64100289
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2023
Supplement Date Received by Manufacturer06/15/2023
09/08/2023
Initial Report FDA Received Date05/22/2023
Supplement Report FDA Received Date07/12/2023
09/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/05/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age55 YR
Patient SexMale
Patient Weight120 KG